Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Aberdeen, SD

May 29, 2009Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 29, 2009, 4:56 PM MDT for Corson County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2009, 4:56 PM MDT (22:56 UTC)
Expired
May 29, 2009, 5:45 PM MDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

County Corson County, SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:38 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 29, 1:38 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
238 PM CDT FRI MAY 29 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE PCPN CHANCES TONIGHT...SATURDAY
NIGHT...AND AGAIN ON SUNDAY AFTERNOON.

A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST FROM EASTERN
SASKATCHEWAN. A CU FIELD HAS BEEN DEVELOPING OUT AHEAD OF THIS
SHORTWAVE OVER ND. MODELS SHOW SOME 30 TO 35 KNOTS OF 0-1KM BULK
SHEAR VALUES OVER EASTERN ND AND NORTHERN MN. THE BULK SHEAR
VALUES DECREASE OVER THIS CWA...BUT THINK THE EASTERN CWA WILL SEE
SCATTERED THUNDERSTORMS THIS EVENING. ANYTHING THAT DOES DEVELOP
WILL LIKELY REMAIN BELOW SEVERE LIMITS.

HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY WITH MODELS
SHOWING SLIGHTLY COOLER TEMPS THEN PREVIOUSLY EXPECTED. HIGH
PRESSURE SLIDES OFF TO THE SOUTHEAST ON SATURDAY NIGHT WITH RETURN
FLOW SETTING UP ACROSS THE WESTERN DAKOTAS. WEAK SHEAR
VALUES...COUPLED WITH DRY AIR IN THE LOW/MID LEVELS...AND
THUNDERSTORM DEVELOP WILL BE HARD PRESS. ONE THING GOING FOR
THUNDERSTORM DEVELOP IS A GOOD LLJ. MOISTURE POOLS ALONG A COLD
FRONT SUNDAY AFTERNOON WITH ML CAPE VALUES INCREASING TO PLUS
2000 J/KG. HOWEVER THE BEST BULK SHEAR VALUES ARE NORTHEAST OF
THE CWA. BELIEVE STRONG THUNDERSTORMS WILL DEVELOP ALONG THE
FRONTAL BOUNDARY...BUT THE OVERALL SEVERE POTENTIAL LOOKS LIMITED.
THE ABOVE MENTIONED FRONTAL BOUNDARY STALLS ACROSS SOUTHERN SOUTH
DAKOTA SUNDAY NIGHT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH
ANOTHER SHORTWAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY AND
PRODUCING A GOOD CHANCE FOR THUNDERSTORMS.

.LONG TERM...MONDAY THROUGH FRIDAY
MONDAY STARTS OFF WITH A WARM FRONT DRAPED FROM WEST TO EAST
ACROSS NORTHERN NEBRASKA...OR SOMEWHERE IN THAT GENERAL AREA. A
WAVE OF LOW PRESSURE TRACKS EAST ALONG THE FRONT AND MODELS ARE
FAIRLY CONSISTENT IN PAINTING GENEROUS QPF ACROSS SOUTHERN SD.
HAVE INCREASED POPS A BIT ALONG AND SOUTH OF I-90. HIGH PRESSURE
THEN BUILDS SOUTH INTO THE REGION INTO THE MIDDLE OF THE WEEK
WHICH WILL PROVIDE FOR MOSTLY DRY CONDITIONS. ALTHOUGH...12Z GFS
TRYING TO BRING A WEAK WAVE OF ENERGY ACROSS THE CENTRAL PLAINS
AND PAINTS PRECIP ACROSS SOUTHERN SD AGAIN TUESDAY AFTERNOON AND
EVENING. THIS IS THE FIRST TIME THE GFS HAS SHOWED THIS AND THERE
IS NOT AGREEMENT WITH OTHER MODELS. THIS...IN ADDITION TO THE FACT
THAT HIGH PRESSURE IS BUILDING INTO THE REGION FORCED ME TO KEEP A
DRY FORECAST GOING FOR THIS TIME PERIOD. SOMETHING TO WATCH
THOUGH. AS FOR TEMPERATURES...WITH 850 MB TEMPS GENERALLY IN THE
SINGLE DIGITS FOR MOST OF THE WEEK...LOOKING FOR TEMPS TO BE A BIT
BELOW NORMAL. ALTHOUGH...STILL RATHER PLEASANT WITH HIGHS MOSTLY
IN THE MID TO UPPER 60S AND LOW 70S.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE LATE AFTERNOON AND OVERNIGHT
HOURS FOR ALL TAF SITES WITH CIGS GENERALLY ABOVE 7000 FT.
KABR/KATY WILL SEE MORE CLOUDS THROUGH THE EVENING THAN KMBG/KPIR.
ALSO...ISO TO WDLY SCT -SHRAS OR -TSRAS ARE EXPECTED AFTER 21Z
ACROSS NORTHEASTERN SD. SOME OF THIS ACTIVITY MAY AFFECT KABR AND
KATY THROUGH THE EVENING HOURS...BUT CONDITIONS ARE EXPECTED TO
REMAIN GENERALLY VFR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 29, 3:05 AM MDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
405 AM CDT FRI MAY 29 2009

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
405 AM CDT FRI MAY 29 2009 /305 AM MDT FRI MAY 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL AND
THUNDERSTORM WIND GUSTS BEING THE PRIMARY SEVERE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Special weather statement, May 29, 4:41 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 PM CDT FRI MAY 29 2009

SDZ003-004-009-292315-
CAMPBELL-CORSON-WALWORTH-
441 PM MDT FRI MAY 29 2009

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WALWORTH...SOUTHEASTERN CORSON AND SOUTHWESTERN CAMPBELL COUNTIES
UNTIL 515 PM MDT/615 PM CDT/...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAHTO...OR 9 MILES SOUTHEAST OF
MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE WAKPALA...INDIAN MEMORIAL REC
AREA...MOBRIDGE AND INDIAN CREEK REC AREA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4562 10017 4547 10049 4569 10081 4585 10067
TIME...MOT...LOC 2241Z 308DEG 28KT 4573 10065

KEEFE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:41 PM MDTSpecial Weather StatementABRCampbell34 min
May 29, 5:29 PM MDTSpecial Weather StatementABRWalworth46 min
May 29, 5:45 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.